UK

Australian court removes Nurofen from shelves: Your comments

Image copyright Reuters
Image caption The products affected by the court order include Nurofen Back Pain, Nurofen Period Pain, Nurofen Migraine Pain and Nurofen Tension Headache

An Australian court has called for the removal of products in the Nurofen pain relief range, saying the UK-based manufacturer, Reckitt Benckiser, has misled consumers.

It is a charge Reckitt Benckiser are denying, saying the products had been "designed to help the consumer easily navigate our range".

It has proved a popular talking point across social media and with BBC website readers. Here is a selection of social-media reaction:


Rachel, in Jersey, emails:

Most over-the-counter medicines that we see have identical ingredients, yet are marketed at specific symptoms. The different products also vary in price. Nurofen is not the only one. It is our responsibility as a consumer to read the packaging and check the pricing. Alternatively, do not buy branded products.

Andy, in Nottingham, emails:

I'm really pleased about this ruling. I pointed this exact thing out to my wife when she was suffering with a sore back. I read the package and saw absolutely no difference between regular and Nurofen for back pain.

The drug itself costs pennies to make, and companies are charging more and more simply because of the branding they choose to stick on the box.


On Facebook, Okyu Moda says that she is loyal to the Nurofen brand:

Image copyright Okyu Moda

Susan McSweeney, in the UK, emails:

I suffer from severe headaches from time to time, and the only tablet that works for me is Nurofen Migraine Pain. If I take them early enough, I find that they can really help with the symptoms, unlike other products I have tried. The trouble is when you are in so much discomfort, you stick with what works for you. Now, I feel I should try others - but what happens if they don't work?

Terry, in Sleaford, emails:

Well done Australia for exposing this. People needing ibuprofen tablets can buy the same thing unbranded at a fraction of the price at their local chemist. Don't be ripped off by brand names.

Rebecca M tweets that she relies on Nurofen if she feels a cold coming on:

Image copyright @Smurphette85

On WhatsApp, Naran, in the UK, says the active ingredients are "the same":

I'm a pharmacist, and I'm surprised it has taken so long for this sort of action to come through. If anyone - trained or not - were to skim through the ingredients list, they would see the same active ingredients in the same proportions.

Professionally, I never recommend any of these products because the evidence that they're better than regular ibuprofen just isn't there.


Darren Burns, in Chesterfield, emails:

I must admit I find it astonishing that it took a government body to highlight this. Like most brand medicines, they are the same basic ingredients sugar coated in marketing and nothing else. Just read the ingredients - it says what's in there!


Also on Facebook, Keridwen Jones thinks that packaging and tablet size has an influence when choosing which painkiller to buy:

Image copyright Keridwen Jones

Megan, in East Molesey, emails:

I worked in a pharmacy in Australia. We usually went with the standard Nurofen. People didn't believe us that this was enough, because of the packaging. Marketing has stronger effects than we realise.

Stacey Fuller, in Hull, emails:

I've had stomach problems in the past, and Nurofen is the only tablet that has ever worked to take the pain away and still does. It's the only product I will buy and I'm so grateful it's out there. I don't think it should be taken off the shelves.

Compiled by Alison Daye

More on this story